leflunomide (arava)

Ok - I went for my second visit and the Dr put me on the above. I opted for this instead of the one that starts with an M as I am allowed to have some wine on this drug. I wish I had not read on the internet all the things I did. Hair falling out, no eyebrows. Has anyone had good results with this drub. I'm not starting until Decem14 - AFTER our vacation to Florida.

12 Replies

  • Hi Maynam I used Arava for 12 years with good results. I had to stop because it didn't work properly anymore.

    So in my case I benefit good results for 12 years. Now I am on metrotrexate , sulfasalasine , prednisolon and Plaquenil . And still it is not enough unfortunately.

    Gave great time in Florida,and I hope the Arava will work for you!

    Greetings from te Netherlands.


  • Yes it's great ! Been on it 4 years , no problems and have it every day. No hair loss. Good idea tho to start after the holiday. It really helps my swelling etc x

  • I started on this after taking myself off methotrexate, felt dreadful on the M drug. Put up with that for quite a few years. Started on Leflunomide and felt like me again. Been on a number of years with no problems except nails a bit thinner. My eyebrows have been rubbish for years ? Methotrexate. I can only speak for myself but it's been the saviour of me. What ever you do good luck, hope all goes well x

  • Please double check your information before you start. When I switched from the m-drug to leflunomide, the rheum told me that with methotrexate, I shouldn't drink, but with leflunomide I mustn't drink. Your chemist should be able to advise.

    For me, neither drug did anything at all, good or bad.

    Have fun in Florida!

  • I tried Methotrexate first but stopped after 10 weeks due to dizziness ( probably wasn't the Mtx after all but that's another story)! Started on 10 mg Leflu. in June then 20mg from July and still taking it. My digestive system works overtime ..have to go to the loo more but its not a problem. Have started having slight headaches but don't know if its the Leflu! A slight improvement in joints -less pain.

    Am I happy with it ? Not sure- there is still room for improvement . My rheumy said the odd drink was Ok with Leflu and Mtx.

    Something I have found out lately though is the fact that it stays in your body for ages if you have to stop or you can take other drugs to wash it out.

    I hope its a success for you.

    Don't read too much on the internet -easier said than done I know!

  • Thanks so much for asking this question! I've been wanting to switch from MTX to Arava for 6 months now and feel better about that. Will discuss with my rheumy when I see her on Monday!

  • I been told no to alcohol its same as MTX, which did cause huge and alarming hair loss. Been on LEF for 4 weeks so early days but one one side effect it caused tendon pain worse for several days than the RA. I mean it hurt like hell. I used cold pads which helped but shoulders, hands and finger ooooocccccchhhhh. Now though so much better so worth it. I'd take it and forget it and as in states 1 in 10 get something etc. it really means 9 out of 10 don't.

  • so no one who had hair loss whilst on leflunomide? Some of us do have hair loss genes. Yes, I wouldn't consider taking any medications with this particular side effect either. Please keep us updated.

  • I don't know coniston11 about hair loss in general on LEF, my hair is thick and nice. But you don't know if it will happen until its taken its very individual, and I believe it can happen with all RA DMARD drugs. Its pot luck and to be honest when the my joints hurt that bad I''d swallow broken glass.

  • Mayna,

    I had hair loss with both methotrexate and leflunomide. They also seemed to cause severe dryness in every body part. My rheumatologist was sensitive to these issues and I have since started on a biological. Don't be afraid to communicate all of your concerns with your doctor-before and after starting any RA meds. They should listen and treat you appropriately to help alleviate any struggles you may have.

    All the best to you!

  • Been on it for years. Much prefer it to MTX. I even carried on taking it while having chemotherapy, which I couldn't do with MTX. If you are having it as a monotherapy, you will probably (not sure about this) will have 20mg. I've had it as both 10mg with MTX and 20mg by itself. It has never made my hair fall out, nor have I had sickness or any other side effects. But I believe it has made my blood pressure rise, so keep an eye on that. Good luck with it. x

  • I had a (small) glass of wine almost every day when I was on the 'M' drug for 7 years & all my tests including liver were fine. I changed to Arava & continue with the wine therapy & my blood tests continue to be fine.

    i start on any new drug convinced it will work for me & I have no proof PMA ( positive mental attitude) works...but from my time in USA it does seem to! Over there - I expect as they have to pay so much for their medication - they seem to get far more involved with the drug & the dosage they take.

    I do hope Arava works for you ...I was warned it can cause raised BP...so I do keep an eye on that.....but otherwise I just swallow the pills !

    Have a great vacation in Florida...oh for some of their sunshine over here. As I write it's cold, frosty, damp & throughly horrid here in the Cotswolds!

    Bon voyage...Kathy

You may also like...